Iowa, 2019Flooding in Iowa, June 1 to 10, 2019
June 1 to 10, 2019 · NWS FSD · 10 events in 5 counties and zones
A gradual decrease in river levels occurred as water was routed downstream along the Little Sioux River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A gradual decrease in river levels occurred as water was routed downstream along the Little Sioux River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 10:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1145 PM CDT Fri May 31 2019
.SHORT TERM...(This Evening through Saturday)
Issued at 317 PM CDT Fri May 31 2019
Generally pleasant conditions have prevailed today, despite the
smoke layer from wildfires in Canada. The smoke layer has not been
thick enough to impact temperatures significantly; therefore have
increased afternoon temperatures a few degrees.
Afternoon satellite imagery shows a cold front dropping south over
North Dakota, and an upper low swinging over western Dakota. The
upper low and surface boundary will be moving east/south across the
FA tonight. This will lead to increasing chances for scattered
showers and thunderstorms across the region this evening into early
Saturday. Daytime heating, MUCAPE from 1000-2000 J/kg and steep 0-
3km lapse rates persisting late this afternoon and evening could
lead to a favorable environment for isolated strong to marginally
severe storms. The 0-6km shear is meager (around 20kts) but
soundings continue to suggest an inverted-V profile with DCAPE
values approaching 1000 J/kg, which could support strong gusty
winds. This is mainly in areas along and north of Highway 14 across
east-central SD and areas along and west of I-29. Isolated
marginally hail cannot be ruled out in some of the stronger
updrafts, but the main risk is damaging winds. The threat for
isolated strong to marginally severe storms is mainly from 0000-0700
UTC (7PM-2AM); however showers and a few elevated storms will
persist through early Saturday morning.
Surface cold front slides southward into central NE/IA early
Saturday morning. Some spotty rain could be possible in our far
eastern Counties in northwest Iowa through daybreak. Behind the
front, northwest flow aloft and surface high pressure settles in,
bringing pleasant and drier conditions on Saturday. With northwest
flow prevailing, temperatures will be a bit cooler than previous
days. 850 hPa temperatures drop into the 8-11+ C range; this is near
to slightly below normal for June standards. Highs will mainly range
in the low 70s.
.LONG TERM...(Saturday Night through Friday)
Issued at 317 PM CDT Fri May 31 2019
The main features on the extended are an upward trend in
temperatures and precipitation chances.
Pleasant conditions continue on Sunday, with mostly sunny skies and
light winds. Temperatures will be a bit tricky, depending on how
long and thick the smoke from Canadian wildfires are, and hence, the
mixing in the boundary layer. At the moment, have highs in the low
to mid 70s. The GFS and ECMWF bring some impulses of energy over the
region Sunday night, leading to some spotty storms. Have included a
slight chance of precipitation along the MO River Valley.
Northwest to westerly flow aloft will dominate the region after
Monday as a strong upper ridge builds in over the plains. This will
bring warmer conditions along with different vort max/shortwaves
across the area. Daytime highs will mainly be in the 80s throughout
the week.
The next chance of precipitation arrives late Monday into Tuesday as
as increasing warm air advection and a surface low move east over
the area. Surface high pressure keeps the area relatively dry
Wednesday into the end of the week, though zonal flow aloft will
favor some spotty thunderstorms mainly in the afternoon and
evening throughout the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1141 PM CDT Fri May 31 2019
VFR conditions are expected through the TAF period. A band of
light to moderate rain from elevated showers will continue to
track east through the area, mainly impacting I-29 and east
overnight. A few isolated embedded thunderstorms will also be
possible. Have added shra to FSD but ceilings are expected to
remain VFR.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...
Hazardous weather outlook, May 31, 8:52 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
952 PM CDT Fri May 31 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
952 PM CDT Fri May 31 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Scattered thunderstorms are expected across the region tonight, but
they are not expected to be severe.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Clay
- When
- June 1, 12:00 AM CST to June 3, 8:00 AM CST
- Where
- Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.130, -95.290
A continuation of flooding from May, the Ocheyedan River near Spencer (gage site SPOI4) began the month at 2.12 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.
Flood, Dickinson
- When
- June 1, 12:00 AM CST to June 2, 9:00 AM CST
- Where
- Dickinson County, 5.02 mi NNW of Montgomery to 4.32 mi SE of Lake Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.501, -95.221
A continuation of flooding from May, the Little Sioux River near Montgomery (gage site MLSI4) began the month at 0.62 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.
Flood, Dickinson
- When
- June 1, 12:00 AM CST to June 7, 10:00 AM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
A continuation of flooding from May, the Little Sioux River near Milford (gage site MIFI4) began the month at 3.99 feet above flood stage. Water inundated 180th Street between 170th and 190th Avenues as well as 190th Avenue near 240th Street. Significant amounts of agricultural land remained flooded, and further impeded spring planting.
Flood, Clay
- When
- June 1, 12:00 AM CST to June 7, 10:00 AM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
A continuation of flooding from May, the Little Sioux River near Milford (gage site MIFI4) began the month at 3.99 feet above flood stage. Water inundated 180th Street between 170th and 190th Avenues as well as 190th Avenue near 240th Street. Significant amounts of agricultural land remained flooded, and further impeded spring planting.
Flood, Clay
- When
- June 1, 12:00 AM CST to June 10, 5:00 AM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
A continuation of flooding from May, the Little Sioux River at Spencer (gage site SPWI4) began the month at 3.76 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.
Flood, Clay
- When
- June 1, 12:00 AM CST to June 8, 3:00 AM CST
- Where
- Clay County, 2.53 mi E of Greenville to 2.07 mi WSW of Cornell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.020, -95.100
A continuation of flooding from May, the Little Sioux River at Linn Grove (gage site LNNI4) began the month at 1.50 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.
Flood, Buena Vista
- When
- June 1, 12:00 AM CST to June 8, 3:00 AM CST
- Where
- Buena Vista County, 3.66 mi NE of Sioux Rapids to 1.67 mi WNW of Linn Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.910, -95.090
A continuation of flooding from May, the Little Sioux River at Linn Grove (gage site LNNI4) began the month at 1.50 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.
Flood, O'Brien
- When
- June 1, 12:00 AM CST to June 8, 3:00 AM CST
- Where
- O'Brien County, 3.61 mi E of Sutherland to 5.76 mi ESE of Sutherland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.960, -95.430
A continuation of flooding from May, the Little Sioux River at Linn Grove (gage site LNNI4) began the month at 1.50 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.
Flood, Cherokee
- When
- June 1, 12:00 AM CST to June 7, 5:00 AM CST
- Where
- Cherokee County, 4.11 mi NE of Larrabee to 7.61 mi SE of Mary Hill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.910, -95.470
A continuation of flooding from May, the Little Sioux River at Cherokee (gage site CHKI4) began the month at 3.70 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.
Flood, O'Brien
- When
- June 1, 12:00 AM CST to June 7, 5:00 AM CST
- Where
- O'Brien County, 3.61 mi E of Sutherland to 6.94 mi SE of Sutherland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.960, -95.430
A continuation of flooding from May, the Little Sioux River at Cherokee (gage site CHKI4) began the month at 3.70 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, June 1 to 30, 2019$617 million · 24 events
- Flooding in South Dakota, June 1 to 30, 2019$307 million · 26 events
- Flooding in Minnesota, June 1 to 30, 2019$132 million · 8 events
- Flooding in Iowa, June 1 to 30, 2019$22 million · 11 events
- Flood and Hail in Kansas, June 1, 20191 death · 1 in hail · 9 events
- Dense Fog in Indiana, June 1, 20191 death · 1 event
- Flooding in New York, June 1 to 30, 2019$7.1 million · 7 events
- Flooding in Arkansas, June 1 to 20, 2019$4.0 million · 10 events
- Flooding in Illinois, June 1 to 30, 2019$3.2 million · 9 events
- Flood in Ohio, June 1 to 30, 2019$2.0 million · 1 event
- Flooding in Missouri, June 1 to 30, 2019$1.6 million · 5 events
- Hail and Damaging Winds in Michigan, June 1, 2019$660,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835798, 835808, 835812, 835814, 835817, 835823, 835825, 835826, 835827, 835828.